MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a nester platinum embolization microcoil did not form properly in the 8mm vessel of an unknown male patient during embolization procedure for a splenic bleed.As the physician placed the coil into the patient, it did not form into a coil.Another coil was used but exhibited the same failure.The device was then removed and replaced with a third like device to complete the procedure successfully.The customer noted that the coil sizes were 14x12 and either 14x4 or 14x10 for the other.The patient did not experience any adverse effects.The device was reported to be discarded by the facility.This report captures one instance of the 14x4 or 14x10 coil not forming correctly.The second occurrence is referenced in a report with patient identifier: (b)(4).
 
Additional Manufacturer Narrative
Rpn: the rpn is either a mwce-35-14-14-nester or mwce-35-14-14-nester-01 or an unknown 14x10 nester coil.Initial reporter name and address: customer (person): postal code: (b)(6).Initial reporter occupation: unknown.Pma/510(k) #: preamendment.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable correction: b3, d4 - rpn, d10 this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Date aware updated to 20oct2022.No other additional information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Investigation: evaluation.It was reported by (b)(6)hospital de hull (canada) that on (b)(6)2022, a nester platinum embolization coil (rpn: mwce-35-14-10-nester, lot#: unknown) did not coil in the vessel.The device was required to treat a splenic bleed; the target vessel measured 8mm.After the coil was placed in the patient, the coil did not curl in the vessel.A 14x12 nester coil was also placed but experienced the same failure (captured in mfg.Report reference #: 1820334-2022-01678).As a result, the coils were retrieved, and additional like-devices were used to complete the procedure.No other adverse effects were reported due to this occurrence.In this event, patient harm occurred as surgical intervention was required to retrieve the coils.It is reasonable to presume the necessary intervention prolonged the patient¿s procedure.Reviews of the documentation, including the complaint history, device history record, instructions for use (ifu) and quality control procedures of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examinations could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are currently in place to identify this failure mode prior to distribution.Initially, the lot information was not provided; however, a review of sales of the customer was able to narrow down to one lot number.A review of the device history record (dhr) for lot 14255151 found one related nonconformance for an incorrect curl diameter, in which all nonconforming product was scrapped following 100% inspection.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The current instructions for use [t_nec2_rev0] state the following: "coil delivery technique and coil size selection in general, the first coil selected should have a diameter that is 20% larger, or at least 2 mm oversized, that the vessel that is being occluded." evidence gathered upon review of the dmr, ifu, and dhr, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, no returned product, and the results of our investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to the event.It is possible that the coil size could have been too large, not allowing for the coil to form correctly, but this cannot be definitively confirmed.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15715755
Report Number1820334-2022-01679
Device Sequence Number15122058
Product Code KRD
UDI-Device Identifier00827002473454
UDI-Public(01)00827002473454(17)261014(10)14255151
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-10-NESTER
Device Lot Number14255151
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/21/2022
Supplement Date Received by Manufacturer11/17/2022
12/21/2022
02/02/2023
Initial Report FDA Received Date11/02/2022
Supplement Report FDA Received Date11/30/2022
12/27/2022
02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 14X12 NESTER COIL; COOK MWCE-35-14-12-NESTER; COOK MWCE-35-14-12-NESTER
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale